doi: 10.3934/dcdsb.2019151

Multi-scale modeling of processes in porous media - coupling reaction-diffusion processes in the solid and the fluid phase and on the separating interfaces

Hasselt University, Faculty of Sciences, Campus Diepenbeek, Agoralaan Gebouw D, Diepenbeek 3590, Belgium

The work of the author was funded by the Center for Modelling and Simulation in the Biosciences (BIOMS) at the University of Heidelberg

Received  December 2018 Revised  January 2019 Published  July 2019

The aim of this paper is the derivation of general two-scale compactness results for coupled bulk-surface problems. Such results are needed for example for the homogenization of elliptic and parabolic equations with boundary conditions of second order in periodically perforated domains. We are dealing with Sobolev functions with more regular traces on the oscillating boundary, in the case when the norm of the traces and their surface gradients are of the same order. In this case, the two-scale convergence results for the traces and their gradients have a similar structure as for perforated domains, and we show the relation between the two-scale limits of the bulk-functions and their traces. Additionally, we apply our results to a reaction diffusion problem of elliptic type with a Wentzell-boundary condition in a multi-component domain.

Citation: Markus Gahn. Multi-scale modeling of processes in porous media - coupling reaction-diffusion processes in the solid and the fluid phase and on the separating interfaces. Discrete & Continuous Dynamical Systems - B, doi: 10.3934/dcdsb.2019151
References:
[1]

E. AcerbiV. ChiadòG. D. Maso and D. Percivale, An extension theorem from connected sets, and homogenization in general periodic domains, Nonlinear Analysis, theory, Methods & Applications, 18 (1992), 481-496. doi: 10.1016/0362-546X(92)90015-7. Google Scholar

[2]

G. Allaire, Homogenization and two-scale convergence, SIAM J. Math. Anal., 23 (1992), 1482-1518. doi: 10.1137/0523084. Google Scholar

[3]

G. Allaire, A. Damlamian and U. Hornung, Two-scale convergence on periodic surfaces and applications, in Proceedings of the International Conference on Mathematical Modelling of Flow Through Porous Media, A. Bourgeat et al., eds., World Scientific, Singapore, 15–25.Google Scholar

[4]

G. Allaire and H. Hutridurga, Homogenization of reactive flows in porous media and competition between bulk and surface diffusion, IMA Journal of Applied Mathematics, 77 (2012), 788-215. doi: 10.1093/imamat/hxs049. Google Scholar

[5]

M. Amar and R. Gianni, Laplace-Beltrami operator for the heat conduction in polymer coating of electronic devices, Discrete Cont. Dyn. Sys. B, 23 (2018), 1739-1756. doi: 10.3934/dcdsb.2018078. Google Scholar

[6]

A. Bendali and K. Lemrabet, The effect of a thin coating on the scattering of a time-harmonic wave for the Helmholtz equation, SIAM J. Appl. Math., 56 (2010), 1664-1693. doi: 10.1137/S0036139995281822. Google Scholar

[7]

J.-M. E. Bernard, Density results in Sobolev spaces whose elements vanish on a part of the boundary, Chin. Ann. Math., 32B (2011), 823-846. doi: 10.1007/s11401-011-0682-z. Google Scholar

[8]

V. Bonnaillie-NoëlM. DambrineF. Héau and G. Vial, On generalized Ventcel's boundary conditions for Laplace operator in a bounded domain, SIAM J. Math. Anal., 42 (2010), 931-945. doi: 10.1137/090756521. Google Scholar

[9]

J. R. Cannon and G. H. Meyer, On diffusion in a fractured medium, SIAM J. Appl. Math., 20 (1971), 434-448. doi: 10.1137/0120047. Google Scholar

[10]

R. Dautray and J.-L. Lions, Mathematical Analysis and Numerical Methods for Science and Technology, vol. 3 Spectral Theory and Applications, Springer, 1990. Google Scholar

[11]

H. Douanla, Two-scale convergence of periodic elliptic spectral problems with indefinite density function in perforated domains, Asymptotic Analysis, 81 (2013), 251-272. Google Scholar

[12]

M. GahnM. Neuss-Radu and P. Knabner, Derivation of effective transmission conditions for domains separated by a membrane for different scaling of membrane diffusivity, Discrete & Continuous Dynamical Systems-Series S, 10 (2017), 773-797. doi: 10.3934/dcdss.2017039. Google Scholar

[13]

G. R. Goldstein, Derivation and physical interpretation of general boundary conditions, Adv. Differential Equations, 11 (2006), 457-480. Google Scholar

[14]

I. Graf and M. A. Peter, A convergence result for the periodic unfolding method related to fast diffusion on manifolds, C. R. Acad. Sci. Paris, Ser. I, 352 (2014), 485-490. doi: 10.1016/j.crma.2014.03.002. Google Scholar

[15]

H. Hutridurga, Homogenization of Complex Flow in Porous Media and Applications, PhD thesis, École Polytechnique, 2013.Google Scholar

[16]

M. Liero, Passing from bulk to bulk-surface evolution in the allen-cahn equation, Nonlinear Differential Equations and Applications NoDEA, 20 (2012), 919-942. doi: 10.1007/s00030-012-0189-7. Google Scholar

[17]

J. Nečas, Les Méthodes Directes en Théorie des Équations Elliptiques, Academia, Praha & Masson, 1967. Google Scholar

[18]

M. Neuss-Radu, Some extensions of two-scale convergence, C. R. Acad. Sci. Paris Sér. I Math., 322 (1996), 899-904. Google Scholar

[19]

G. Nguetseng, A general convergence result for a functional related to the theory of homogenization, SIAM J. Math. Anal., 20 (1989), 608-623. doi: 10.1137/0520043. Google Scholar

[20]

J. Peetre, Another approach to elliptic boundary problems, Communications on Pure and Applied Mathematics, 14 (1961), 711-731. doi: 10.1002/cpa.3160140404. Google Scholar

[21]

M. Shinbrot, Water waves over periodic bottoms in three dimensions, J. Inst. Maths. Applics., 25 (1980), 367-385. doi: 10.1093/imamat/25.4.367. Google Scholar

[22]

J. Sokolowski and J.-P. Zolesio, Introduction to Shape Optimization, Springer-Verlag, 1992.Google Scholar

[23]

R. S. Strichartz, Analysis of the Laplacian on the complete Riemannian manifold, Journal of Functional Analysis, 52 (1983), 48-79. doi: 10.1016/0022-1236(83)90090-3. Google Scholar

[24]

H. Triebel, Theory of Function Spaces II, Birkhäuser, 1992.Google Scholar

[25]

A. D. Venttsel, On boundary conditions for multidimensional diffusion processes, Theor. Probability Appl., 4 (1959), 164-177. doi: 10.1137/1104014. Google Scholar

[26] J. Wloka, Partial Differential Equations, Cambridge University Press, Cambridge, 1987. doi: 10.1017/CBO9781139171755. Google Scholar

show all references

References:
[1]

E. AcerbiV. ChiadòG. D. Maso and D. Percivale, An extension theorem from connected sets, and homogenization in general periodic domains, Nonlinear Analysis, theory, Methods & Applications, 18 (1992), 481-496. doi: 10.1016/0362-546X(92)90015-7. Google Scholar

[2]

G. Allaire, Homogenization and two-scale convergence, SIAM J. Math. Anal., 23 (1992), 1482-1518. doi: 10.1137/0523084. Google Scholar

[3]

G. Allaire, A. Damlamian and U. Hornung, Two-scale convergence on periodic surfaces and applications, in Proceedings of the International Conference on Mathematical Modelling of Flow Through Porous Media, A. Bourgeat et al., eds., World Scientific, Singapore, 15–25.Google Scholar

[4]

G. Allaire and H. Hutridurga, Homogenization of reactive flows in porous media and competition between bulk and surface diffusion, IMA Journal of Applied Mathematics, 77 (2012), 788-215. doi: 10.1093/imamat/hxs049. Google Scholar

[5]

M. Amar and R. Gianni, Laplace-Beltrami operator for the heat conduction in polymer coating of electronic devices, Discrete Cont. Dyn. Sys. B, 23 (2018), 1739-1756. doi: 10.3934/dcdsb.2018078. Google Scholar

[6]

A. Bendali and K. Lemrabet, The effect of a thin coating on the scattering of a time-harmonic wave for the Helmholtz equation, SIAM J. Appl. Math., 56 (2010), 1664-1693. doi: 10.1137/S0036139995281822. Google Scholar

[7]

J.-M. E. Bernard, Density results in Sobolev spaces whose elements vanish on a part of the boundary, Chin. Ann. Math., 32B (2011), 823-846. doi: 10.1007/s11401-011-0682-z. Google Scholar

[8]

V. Bonnaillie-NoëlM. DambrineF. Héau and G. Vial, On generalized Ventcel's boundary conditions for Laplace operator in a bounded domain, SIAM J. Math. Anal., 42 (2010), 931-945. doi: 10.1137/090756521. Google Scholar

[9]

J. R. Cannon and G. H. Meyer, On diffusion in a fractured medium, SIAM J. Appl. Math., 20 (1971), 434-448. doi: 10.1137/0120047. Google Scholar

[10]

R. Dautray and J.-L. Lions, Mathematical Analysis and Numerical Methods for Science and Technology, vol. 3 Spectral Theory and Applications, Springer, 1990. Google Scholar

[11]

H. Douanla, Two-scale convergence of periodic elliptic spectral problems with indefinite density function in perforated domains, Asymptotic Analysis, 81 (2013), 251-272. Google Scholar

[12]

M. GahnM. Neuss-Radu and P. Knabner, Derivation of effective transmission conditions for domains separated by a membrane for different scaling of membrane diffusivity, Discrete & Continuous Dynamical Systems-Series S, 10 (2017), 773-797. doi: 10.3934/dcdss.2017039. Google Scholar

[13]

G. R. Goldstein, Derivation and physical interpretation of general boundary conditions, Adv. Differential Equations, 11 (2006), 457-480. Google Scholar

[14]

I. Graf and M. A. Peter, A convergence result for the periodic unfolding method related to fast diffusion on manifolds, C. R. Acad. Sci. Paris, Ser. I, 352 (2014), 485-490. doi: 10.1016/j.crma.2014.03.002. Google Scholar

[15]

H. Hutridurga, Homogenization of Complex Flow in Porous Media and Applications, PhD thesis, École Polytechnique, 2013.Google Scholar

[16]

M. Liero, Passing from bulk to bulk-surface evolution in the allen-cahn equation, Nonlinear Differential Equations and Applications NoDEA, 20 (2012), 919-942. doi: 10.1007/s00030-012-0189-7. Google Scholar

[17]

J. Nečas, Les Méthodes Directes en Théorie des Équations Elliptiques, Academia, Praha & Masson, 1967. Google Scholar

[18]

M. Neuss-Radu, Some extensions of two-scale convergence, C. R. Acad. Sci. Paris Sér. I Math., 322 (1996), 899-904. Google Scholar

[19]

G. Nguetseng, A general convergence result for a functional related to the theory of homogenization, SIAM J. Math. Anal., 20 (1989), 608-623. doi: 10.1137/0520043. Google Scholar

[20]

J. Peetre, Another approach to elliptic boundary problems, Communications on Pure and Applied Mathematics, 14 (1961), 711-731. doi: 10.1002/cpa.3160140404. Google Scholar

[21]

M. Shinbrot, Water waves over periodic bottoms in three dimensions, J. Inst. Maths. Applics., 25 (1980), 367-385. doi: 10.1093/imamat/25.4.367. Google Scholar

[22]

J. Sokolowski and J.-P. Zolesio, Introduction to Shape Optimization, Springer-Verlag, 1992.Google Scholar

[23]

R. S. Strichartz, Analysis of the Laplacian on the complete Riemannian manifold, Journal of Functional Analysis, 52 (1983), 48-79. doi: 10.1016/0022-1236(83)90090-3. Google Scholar

[24]

H. Triebel, Theory of Function Spaces II, Birkhäuser, 1992.Google Scholar

[25]

A. D. Venttsel, On boundary conditions for multidimensional diffusion processes, Theor. Probability Appl., 4 (1959), 164-177. doi: 10.1137/1104014. Google Scholar

[26] J. Wloka, Partial Differential Equations, Cambridge University Press, Cambridge, 1987. doi: 10.1017/CBO9781139171755. Google Scholar
Figure 1.  Microscopic domain for $ \epsilon = \frac14 $ and $ \Omega = (0,1)^2 $, and $ Y_2 $ is strictly included in $ Y $
[1]

Erik Kropat, Silja Meyer-Nieberg, Gerhard-Wilhelm Weber. Bridging the gap between variational homogenization results and two-scale asymptotic averaging techniques on periodic network structures. Numerical Algebra, Control & Optimization, 2017, 7 (3) : 223-250. doi: 10.3934/naco.2017016

[2]

Ibrahima Faye, Emmanuel Frénod, Diaraf Seck. Two-Scale numerical simulation of sand transport problems. Discrete & Continuous Dynamical Systems - S, 2015, 8 (1) : 151-168. doi: 10.3934/dcdss.2015.8.151

[3]

Alexander Mielke, Sina Reichelt, Marita Thomas. Two-scale homogenization of nonlinear reaction-diffusion systems with slow diffusion. Networks & Heterogeneous Media, 2014, 9 (2) : 353-382. doi: 10.3934/nhm.2014.9.353

[4]

Robert E. Miller. Homogenization of time-dependent systems with Kelvin-Voigt damping by two-scale convergence. Discrete & Continuous Dynamical Systems - A, 1995, 1 (4) : 485-502. doi: 10.3934/dcds.1995.1.485

[5]

Dieter Bothe, Jan Prüss. Modeling and analysis of reactive multi-component two-phase flows with mass transfer and phase transition the isothermal incompressible case. Discrete & Continuous Dynamical Systems - S, 2017, 10 (4) : 673-696. doi: 10.3934/dcdss.2017034

[6]

Lorenzo Brasco, Marco Squassina, Yang Yang. Global compactness results for nonlocal problems. Discrete & Continuous Dynamical Systems - S, 2018, 11 (3) : 391-424. doi: 10.3934/dcdss.2018022

[7]

Fang Liu, Aihui Zhou. Localizations and parallelizations for two-scale finite element discretizations. Communications on Pure & Applied Analysis, 2007, 6 (3) : 757-773. doi: 10.3934/cpaa.2007.6.757

[8]

Aurore Back, Emmanuel Frénod. Geometric two-scale convergence on manifold and applications to the Vlasov equation. Discrete & Continuous Dynamical Systems - S, 2015, 8 (1) : 223-241. doi: 10.3934/dcdss.2015.8.223

[9]

Alexandre Mouton. Expansion of a singularly perturbed equation with a two-scale converging convection term. Discrete & Continuous Dynamical Systems - S, 2016, 9 (5) : 1447-1473. doi: 10.3934/dcdss.2016058

[10]

Qiaoyi Hu, Zhijun Qiao. Analyticity, Gevrey regularity and unique continuation for an integrable multi-component peakon system with an arbitrary polynomial function. Discrete & Continuous Dynamical Systems - A, 2016, 36 (12) : 6975-7000. doi: 10.3934/dcds.2016103

[11]

Nejib Mahmoudi. Single-point blow-up for a multi-component reaction-diffusion system. Discrete & Continuous Dynamical Systems - A, 2018, 38 (1) : 209-230. doi: 10.3934/dcds.2018010

[12]

Jingwei Hu, Shi Jin, Li Wang. An asymptotic-preserving scheme for the semiconductor Boltzmann equation with two-scale collisions: A splitting approach. Kinetic & Related Models, 2015, 8 (4) : 707-723. doi: 10.3934/krm.2015.8.707

[13]

Xu Yang, François Golse, Zhongyi Huang, Shi Jin. Numerical study of a domain decomposition method for a two-scale linear transport equation. Networks & Heterogeneous Media, 2006, 1 (1) : 143-166. doi: 10.3934/nhm.2006.1.143

[14]

Alexandre Mouton. Two-scale semi-Lagrangian simulation of a charged particle beam in a periodic focusing channel. Kinetic & Related Models, 2009, 2 (2) : 251-274. doi: 10.3934/krm.2009.2.251

[15]

Shi Jin, Xu Yang, Guangwei Yuan. A domain decomposition method for a two-scale transport equation with energy flux conserved at the interface. Kinetic & Related Models, 2008, 1 (1) : 65-84. doi: 10.3934/krm.2008.1.65

[16]

Zhiqiang Yang, Junzhi Cui, Qiang Ma. The second-order two-scale computation for integrated heat transfer problem with conduction, convection and radiation in periodic porous materials. Discrete & Continuous Dynamical Systems - B, 2014, 19 (3) : 827-848. doi: 10.3934/dcdsb.2014.19.827

[17]

Bilal Saad, Mazen Saad. Numerical analysis of a non equilibrium two-component two-compressible flow in porous media. Discrete & Continuous Dynamical Systems - S, 2014, 7 (2) : 317-346. doi: 10.3934/dcdss.2014.7.317

[18]

Grigor Nika, Bogdan Vernescu. Rate of convergence for a multi-scale model of dilute emulsions with non-uniform surface tension. Discrete & Continuous Dynamical Systems - S, 2016, 9 (5) : 1553-1564. doi: 10.3934/dcdss.2016062

[19]

Wen-ming He, Jun-zhi Cui. The estimate of the multi-scale homogenization method for Green's function on Sobolev space $W^{1,q}(\Omega)$. Communications on Pure & Applied Analysis, 2012, 11 (2) : 501-516. doi: 10.3934/cpaa.2012.11.501

[20]

Marc Briane, David Manceau. Duality results in the homogenization of two-dimensional high-contrast conductivities. Networks & Heterogeneous Media, 2008, 3 (3) : 509-522. doi: 10.3934/nhm.2008.3.509

2018 Impact Factor: 1.008

Article outline

Figures and Tables

[Back to Top]